Atropine or trancutaneous pacing first - USMLE Forums
USMLE Forums Logo
USMLE Forums         Your Reliable USMLE Online Community     Members     Posts
Home
USMLE Articles
USMLE News
USMLE Polls
USMLE Books
USMLE Apps
Go Back   USMLE Forums > USMLE Step 2 CK Forum

USMLE Step 2 CK Forum USMLE Step 2 CK Discussion Forum: Let's talk about anything related to USMLE Step 2 CK exam


Reply
 
Thread Tools Search this Thread Display Modes
  #1  
Old 05-15-2012
USMLE Forums Scout
 
Steps History: Step 1 Only
Posts: 33
Threads: 7
Thanked 23 Times in 11 Posts
Reputation: 33
ER Atropine or trancutaneous pacing first

In a Bradycardic patient with signs of poor and inadequate cerebral perfusion, which one will be the first thing to try

IV Atropine or Transcutaneous pacing

Will it depend on availability???

Or is it to give atropine and wait for pacemaker.
Reply With Quote Quick reply to this message



  #2  
Old 05-15-2012
USMLE Forums Addict
 
Steps History: 1+CK+CS+3
Posts: 178
Threads: 8
Thanked 100 Times in 54 Posts
Reputation: 110
Default

I'm not 100% sure but I think atropine is for emergencies and initial treatment and transcutaneous pacing is for long term management.
Reply With Quote Quick reply to this message
  #3  
Old 05-15-2012
USMLE Forums Scout
 
Steps History: Step 1 Only
Posts: 33
Threads: 7
Thanked 23 Times in 11 Posts
Reputation: 33
Default

Transcutaneous pacemaker is preferred in emergency setting if available, just like we use defibrillator in VFib... but my question is whether to start with atropine always when both ( atropine and transcutaneous pacemaker) are available or directly go with transcutaneous pacing
Reply With Quote Quick reply to this message
 
  #4  
Old 05-15-2012
USMLE Forums Scout
 
Steps History: 1+CK+CS+3
Posts: 82
Threads: 0
Thanked 85 Times in 42 Posts
Reputation: 95
Default

ACLS algorithm says atropine for symptomatic bradycardia with signs of poor perfusion, followed by transcutaneous pacemaker as second line (or dobutamine or epinephrine infusion)

The one exception I would consider starting with a transcutaneous pacemaker is if you are sure that it is 3rd degree heart block (without a connection between SA node and ventricles, there is no point in giving atropine to increase SA node automaticity)

For Step 2 CK I would suggest atropine always (for symptomatic brady) UNLESS you are sure that it is complete heart block. I don't think that they would make you choose between external pacemaker and atropine in a question with complete heart block. I think they would try to avoid putting you in that position because you can either follow the algorithm word-by-word (which is correct) or you can use your brain and skip the atropine (probably also considered correct).

My conclusion: never start with transcutaneous pacing UNLESS you are absolutely SURE that atropine would not work (like in complete heart block)

source: ACLS instructor
Reply With Quote Quick reply to this message
The above post was thanked by:
halabian (05-16-2012), paul_87 (05-15-2012), um aala (05-15-2012), usmle 99 (05-16-2012), yarasara77 (08-02-2012)
  #5  
Old 05-15-2012
USMLE Forums Scout
 
Steps History: Step 1 Only
Posts: 33
Threads: 7
Thanked 23 Times in 11 Posts
Reputation: 33
Default

quique2 Thank you so much for resolving the doubt.
Reply With Quote Quick reply to this message
  #6  
Old 05-15-2012
USMLE Forums Addict
 
Steps History: Not yet
Posts: 137
Threads: 2
Thanked 65 Times in 40 Posts
Reputation: 75
Default

Quote:
Originally Posted by paul_87 View Post
In a Bradycardic patient with signs of poor and inadequate cerebral perfusion, which one will be the first thing to try

IV Atropine or Transcutaneous pacing

Will it depend on availability???

Or is it to give atropine and wait for pacemaker.
-atropine first,if no response then pacing.
Reply With Quote Quick reply to this message
  #7  
Old 05-16-2012
USMLE Forums Scout
 
Steps History: 1+CK+CS
Posts: 31
Threads: 4
Thanked 20 Times in 14 Posts
Reputation: 30
Warning! According to kaplan qbank

Quote:
Originally Posted by quique2 View Post
ACLS algorithm says atropine for symptomatic bradycardia with signs of poor perfusion, followed by transcutaneous pacemaker as second line (or dobutamine or epinephrine infusion)

The one exception I would consider starting with a transcutaneous pacemaker is if you are sure that it is 3rd degree heart block (without a connection between SA node and ventricles, there is no point in giving atropine to increase SA node automaticity)

For Step 2 CK I would suggest atropine always (for symptomatic brady) UNLESS you are sure that it is complete heart block. I don't think that they would make you choose between external pacemaker and atropine in a question with complete heart block. I think they would try to avoid putting you in that position because you can either follow the algorithm word-by-word (which is correct) or you can use your brain and skip the atropine (probably also considered correct).

My conclusion: never start with transcutaneous pacing UNLESS you are absolutely SURE that atropine would not work (like in complete heart block)

source: ACLS instructor


According to explanation in one of Kaplan's qbank questions, atropine can be and is given even in case of 3rd heart block and it can be given faster than transcutaneous pacing.
Reply With Quote Quick reply to this message
  #8  
Old 05-16-2012
USMLE Forums Scout
 
Steps History: Not yet
Posts: 17
Threads: 5
Thanked 4 Times in 4 Posts
Reputation: 14
Default

Quote:
Originally Posted by roodiemd View Post
According to explanation in one of Kaplan's qbank questions, atropine can be and is given even in case of 3rd heart block and it can be given faster than transcutaneous pacing.
it's given until the transcutanous pacing is available....
Reply With Quote Quick reply to this message



Reply

Tags
Cardiology-, Emergency-Medicine

Quick Reply
Message:
Options

Register Now

In order to be able to post messages on the USMLE Forums forums, you must first register.
Please enter your desired user name, your email address and other required details in the form below.
User Name:
Password
Please enter a password for your user account. Note that passwords are case-sensitive.
Password:
Confirm Password:
Email Address
Please enter a valid email address for yourself.
Email Address:
Medical School
Choose "---" if you don't want to tell. AMG for US & Canadian medical schools. IMG for all other medical schools.
USMLE Steps History
What steps finished! Example: 1+CK+CS+3 = Passed Step 1, Step 2 CK, Step 2 CS, and Step 3.

Choose "---" if you don't want to tell.

Favorite USMLE Books
What USMLE books you really think are useful. Leave blank if you don't want to tell.
Location
Where you live. Leave blank if you don't want to tell.

Log-in

Human Verification

In order to verify that you are a human and not a spam bot, please enter the answer into the following box below based on the instructions contained in the graphic.



Thread Tools Search this Thread
Search this Thread:

Advanced Search
Display Modes


Similar Threads
Thread Thread Starter Forum Replies Last Post
Organophosphate poisoning; remove clothing or give atropine! tdoubleun USMLE Step 2 CK Forum 8 03-30-2012 06:35 PM
Atropine effects on Gastrin and Histamin! gear2d USMLE Step 1 Forum 3 03-06-2012 07:48 AM
Management of Heart Block; Pacing or Drugs! docoftheworld USMLE Step 2 CK Forum 2 06-07-2011 12:43 PM
Atropine Effects In Order Of Increasing Dose! anila USMLE Step 1 Mnemonics 3 12-08-2010 10:00 AM

RSS Feed
Find Us on Facebook
vBulletin Security provided by vBSecurity v2.2.2 (Pro) - vBulletin Mods & Addons Copyright © 2017 DragonByte Technologies Ltd.

USMLE® & other trade marks belong to their respective owners, read full disclaimer
USMLE Forums created under Creative Commons 3.0 License. (2009-2014)